Indiana, 2010

Rip Current in Indiana, August 22, 2010

August 22, 2010 · NWS IWX · 1 event in 1 county or zone

A north to northwest wind moved in behind a cold front on August 21st. High pressure moved towards the western Great Lakes.

The toll

Deaths
2
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A north to northwest wind moved in behind a cold front on August 21st. High pressure moved towards the western Great Lakes. This allowed for an extended period of higher winds and waves on far southeastern Lake Michigan with wave heights in the three to six foot range. This caused a high risk of rip currents. Eyewitnesses reported a rip current developed near a Michigan City pier. At least four swimmers were affected by this, with two males losing their lives.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 22, 12:37 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 22, 12:37 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO LONG TERM
NATIONAL WEATHER SERVICE NORTHERN INDIANA
237 PM EDT SUN AUG 22 2010

.SHORT TERM...
LTL OF SENSIBLE WX VALUE TO DISC THIS AFTN AS HIGH PRES BLDS FURTHER
THROUGH THE WRN GREAT LAKES TONIGHT AND MONDAY. PLACEMENT OF SFC
RIDGE AXIS NW OF AREA SHLD KEEP BNDRY LYR PERTURBED ENOUGH TONIGHT
TO PREVENT DENSE FOG DVLPMNT AS SEEN UPSTREAM THIS MORNING ESP IN
LIGHT OF CONTD DRYING AND SHALLOW CROSS OVER TONIGHT.

OTHERWISE DRY ERLY FLW TOMORROW WILL TEMPER MAX TEMPS IN FACE OF
ABUNDANT LT AUGUST INSOLATION.

&&

.LONG TERM...
TUESDAY THROUGH SUNDAY.

TRENDS WOULD STILL APPEAR TO INDICATE A DRY AND WARM DAY IN STORE
FOR THE START OF THE PERIOD AHEAD OF THE NEXT TROUGH POISED TO MOVE
THROUGH TUESDAY NIGHT. SKIES SHOULD BE AT LEAST PARTLY IF NOT MOSTLY
SUNNY MUCH OF THE DAY AS MEAN RH VALUES REMAIN UNDER 40% WITH LITTLE
MORE THAN SOME HIGH CLOUDS. TROUGH STILL LOOKS TO COME THROUGH WITH
LITTLE MORE THAN SOME CLOUDS AND AN OUTSIDE CHANCE FOR A SHOWER OR
STORM. WITH MAIN LOW STILL PASSING TO THE NORTH AND BEST MSTR
REMAINING SOUTH...WILL CONTINUE FOR ANOTHER PACKAGE WITH A DRY
FORECAST WITH GUIDANCE AVERAGING OUT TO A 20 POP AT BEST...RIGHT
AROUND CLIMATOLOGY AND NOT REALLY WORTH OF A MENTION AT THIS POINT
GIVEN OVERALL DOWNWARD TRENDS OF POPS IN RECENT DAYS IN GUIDANCE.

IN THE WAKE OF THE TROUGH NW FLOW WILL ESTABLISH AS UPPER LOW
REMAINS AROUND OR NORTH OF HUDSON BAY. RIDGING WILL BE TAKING PLACE
TO THE WEST BUT STILL STRUGGLE TO WORK EASTWARD FOR MUCH OF THE
PERIOD. DISTURBANCES MAY MOVE THROUGH FROM TIME TO TIME...BUT WILL
LIKELY BE MSTR STARVED AND TRACK TOO FAR NE TO GIVE MUCH IMPACT.
HOWEVER...SOMETHING THAT WILL NEED TO BE MONITORED.

BY SATURDAY...THE RIDGE APPEARS TO BEGIN TO WIN OUT OF THE UPPER
LOW...ALLOWING FOR A RETURN TO ABOVE NORMAL TEMPERATURES. AT THIS
POINT...NO PROMISING CHANCES OF MEASURABLE RAINFALL THROUGH SUNDAY
AND LIKELY BEYOND.

&&

.AVIATION...
GENERALLY VFR CONDS XPCD THIS PD ALTHOUGH DO XPC MVFR VIS
RESTRICTIONS TO DVLP TWD DAYBREAK W/NEARING SFC RIDGE PROMOTING
BTR DECOUPLING VS LAST NIGHT AND GREATER CLRG IN FACE OF A DRIER
BNDRY LYR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.

MI...NONE.

OH...NONE.

LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR LMZ043-046.
&&

SHORT TERM...T
LONG TERM...FISHER
AVIATION...T
Hazardous weather outlook, Aug 22, 3:29 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 AM EDT SUN AUG 22 2010

LMZ043-046-230930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
529 AM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTH WINDS WILL CONTINUE THROUGH TONIGHT. THIS WILL CREATE DANGEROUS
CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY REMAINS IN EFFECT.

A HIGH RISK FOR RIP CURRENTS WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-230930-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
529 AM EDT SUN AUG 22 2010 /429 AM CDT SUN AUG 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A HIGH RISK FOR RIP CURRENTS WILL CONTINUE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-230930-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
529 AM EDT SUN AUG 22 2010 /429 AM CDT SUN AUG 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

Event by event

1 rip current. Local standard time, as filed.

Rip Current, La Porte

When
August 22, 3:14 PM CST to 3:15 PM CST
Where
La Porte forecast zone
Deaths
2 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Coast Guard

A father, his two sons and a family friend, were swimming about a half mile west of Washington Park Beach near the pier in Michigan City when they were pulled away from the shore by a strong rip current. The father and one of the sons was able to break away and make it safely out of the water. However, the other son, a 14 year old, and the friend, a 17 year old, were both swept out further from shore and closer to the rocks along the pier. Numerous rescuers attempted to save the boys, but rough conditions made it extremely dangerous to do so. At least two officers were injured, requiring transport to a nearby hospital. Others suffered minor injuries and were treated at the scene. The body of the 14 year old was recovered the morning of the 24th, several feet underwater. The body of the 17 year old was recovered the afternoon of the 26th nearly two miles east of the pier and a quarter mile offshore.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, La Porte2010-08-2214MaleIn WaterDirect
Rip Current, La Porte2010-08-2217MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246838.